CaltechAUTHORS
  A Caltech Library Service

Minimum size of dense source distributions in general relativity

Arnowitt, R. and Deser, S. and Misner, C. W. (1965) Minimum size of dense source distributions in general relativity. Annals of Physics, 33 (1). pp. 88-107. ISSN 0003-4916. http://resolver.caltech.edu/CaltechAUTHORS:20181120-133839713

Full text is not posted in this repository. Consult Related URLs below.

Use this Persistent URL to link to this item: http://resolver.caltech.edu/CaltechAUTHORS:20181120-133839713

Abstract

The properties of very dense sources of the gravitational field are examined. The sources are spherically symmetric initially static distributions of neutral or charged dust, treated as dynamical systems with no phenomenological pressure term. The exterior Schwarzschild solution is analyzed from this point of view as generated by a realistic “bare” matter stress-tensor with appropriate initial Cauchy data. A coordinate frame is introduced in which the radial coordinate coincides with the invariant distance (grr = 1), and the initial value equations are solved in this frame. The systems considered become, in the limit, models for neutral and charged particles, and so provide solutions for the problems of interaction between “point” particles and the gravitational field. It is shown that, at the instant of time symmetry, there is a minimum invariant extension for a particle, below which no solution of the field equations exists; this fact emerges especially clearly in the invariant frame used here. The clothed (or exterior) mass and invariant properties of the interacting systems as a function of the bare mass, charge, and extension are given. The results are in agreement with those obtained previously in another frame, in terms of whose radial coordinate the particle had vanishing extension in the limit. The significance of the necessary departure of a particle from strictly pointlike structure as a result of its gravitational coupling is discussed.


Item Type:Article
Related URLs:
URLURL TypeDescription
https://doi.org/10.1016/0003-4916(65)90213-7DOIArticle
ORCID:
AuthorORCID
Deser, S.0000-0001-9285-9434
Additional Information:© 1965 Published by Elsevier. Received 8 February 1965. Supported in part by the National Science Foundation. Supported in part by the U. S. Air Force Office of Scientific Research. We are indebted to Professor O. Klein for very stimulating and clarifying discussions concerning this problem and his own results. We have also benefited from helpful conversations with F. A. E. Pirani.
Funders:
Funding AgencyGrant Number
NSFUNSPECIFIED
Air Force Office of Scientific Research (AFOSR)UNSPECIFIED
Alfred P. Sloan FoundationUNSPECIFIED
Record Number:CaltechAUTHORS:20181120-133839713
Persistent URL:http://resolver.caltech.edu/CaltechAUTHORS:20181120-133839713
Official Citation:R Arnowitt, S Deser, C.W Misner, Minimum size of dense source distributions in general relativity, Annals of Physics, Volume 33, Issue 1, 1965, Pages 88-107, ISSN 0003-4916, https://doi.org/10.1016/0003-4916(65)90213-7. (http://www.sciencedirect.com/science/article/pii/0003491665902137)
Usage Policy:No commercial reproduction, distribution, display or performance rights in this work are provided.
ID Code:91086
Collection:CaltechAUTHORS
Deposited By: George Porter
Deposited On:20 Nov 2018 22:08
Last Modified:20 Nov 2018 22:08

Repository Staff Only: item control page